Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Stable commutator length is rational in free groups

Author: Danny Calegari
Journal: J. Amer. Math. Soc. 22 (2009), 941-961
MSC (2000): Primary 57M07, 20F65, 20J05
Published electronically: May 1, 2009
MathSciNet review: 2525776
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any group, there is a natural (pseudo-)norm on the vector space $ B_1^H$ of real homogenized (group) $ 1$-boundaries, called the stable commutator length norm. This norm is closely related to, and can be thought of as a relative version of, the Gromov (pseudo)-norm on (ordinary) homology. We show that for a free group, the unit ball of this pseudo-norm is a rational polyhedron.

It follows that the stable commutator length in free groups takes on only rational values. Moreover every element of the commutator subgroup of a free group rationally bounds an injective map of a surface group.

The proof of these facts yields an algorithm to compute the stable commutator length in free groups. Using this algorithm, we answer a well-known question of Bavard in the negative, constructing explicit examples of elements in free groups whose stable commutator length is not a half-integer.

References [Enhancements On Off] (What's this?)

  • 1. C. Bavard, Longueur stable des commutateurs, Enseign. Math. (2), 37, 1-2, (1991), 109-150 MR 1115747 (92g:20051)
  • 2. A. Bouarich, Suites exactes en cohomologie bornée réelle des groupes discrets, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), no. 11, 1355-1359 MR 1338286 (96c:55007)
  • 3. R. Brooks, Some remarks on bounded cohomology, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (SUNY Stony Brook NY 1978) Ann. Math. Stud. 97, Princeton Univ. Press 1981, 53-63 MR 624804 (83a:57038)
  • 4. D. Calegari, Foliations and the geometry of $ 3$-manifolds, Oxford Mathematical Monographs, Oxford Univ. Press, Oxford, 2007 MR 2327361 (2008k:57048)
  • 5. D. Calegari, Surface subgroups from homology, Geom. Top. 12 (2008), 1995-2007 MR 2431013 (2009d:20104)
  • 6. D. Calegari, Faces of the scl norm ball, Geom. Top. 13 (2009), 1313-1336
  • 7. D. Calegari, Scl, sails and surgery, preprint, in preparation
  • 8. D. Calegari, scallop, computer program, available from $ \sim$dannyc
  • 9. D. Calegari, scl, monograph, to appear in Mathematical Society of Japan Monographs; available from$ \sim$dannyc
  • 10. D. Calegari and K. Fujiwara, Stable commutator length in word hyperbolic groups, Groups, Geometry, Dynamics, to appear.
  • 11. G. Dantzig, Linear Programming and Extensions, Princeton Univ. Press, Princeton, 1963 MR 0201189 (34:1073)
  • 12. D. Gabai, Foliations and the topology of $ 3$-manifolds, J. Diff. Geom. 18 (1983), no. 3, 445-503 MR 723813 (86a:57009)
  • 13. C. Gordon and H. Wilton, On surface subgroups of doubles of free groups, preprint, arXiv:0902.3693
  • 14. M. Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math. No. 56 (1982), 5-99 MR 686042 (84h:53053)
  • 15. M. Gromov, Asymptotic invariants of infinite groups, London Math. Soc. Lecture Note Ser. 182, Cambridge Univ. Press, Cambridge, 1993 MR 1253544 (95m:20041)
  • 16. J. Hempel, $ 3$-Manifolds, Ann. Math. Stud. 86, Princeton Univ. Press, Princeton, 1976 MR 0415619 (54:3702)
  • 17. M. Kiyomi, exlp, computer program, available at masashi777/exlp.html
  • 18. A. Makhorin, glpsol, computer program, available from
  • 19. L. Mosher and U. Oertel, Two-dimensional measured laminations of positive Euler characteristic, Quart. J. Math. 52 (2001), 195-216 MR 1838363 (2002f:57061)
  • 20. R. Penner with J. Harer, Combinatorics of train tracks, Ann. Math. Stud. 125, Princeton Univ. Press, Princeton, 1992 MR 1144770 (94b:57018)
  • 21. U. Oertel, Homology branched surfaces: Thurston's norm on $ H_2(M^3)$, Low-dimensional topology and Kleinian groups (Coventry/Durham, 1984), 253-272, London Math. Soc. Lecture Notes Ser. 112, Cambridge Univ. Press, Cambridge, 1986 MR 903869 (89e:57011)
  • 22. R. Rannard, Computing immersed normal surfaces in the figure-eight knot complement, Experiment. Math. 8 (1999), no. 1, 73-84 MR 1685039 (2000h:57031)
  • 23. P. Scott, Subgroups of surface groups are almost geometric, J. London Math. Soc. (2) 17 (1978), no. 3, 555-565 MR 0494062 (58:12996)
  • 24. J.-P. Serre, Trees, Springer Monographs in Mathematics (corrected 2nd printing, trans. J. Stillwell), Springer-Verlag, Berlin, 2003 MR 1954121 (2003m:20032)
  • 25. W. Thurston, A norm for the homology of $ 3$-manifolds, Mem. Amer. Math. Soc. 59 (1986), no. 339, i-vi and 99-130 MR 823443 (88h:57014)
  • 26. D. Zhuang, Irrational stable commutator length in finitely presented groups, Jour. Mod. Dyn. 2 (2008) no. 3, 499-507 MR 2417483

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 57M07, 20F65, 20J05

Retrieve articles in all journals with MSC (2000): 57M07, 20F65, 20J05

Additional Information

Danny Calegari
Affiliation: Department of Mathematics, Caltech, Pasadena, California 91125

Received by editor(s): February 18, 2008
Published electronically: May 1, 2009
Dedicated: Dedicated to Shigenori Matsumoto on the occasion of his 60th birthday
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society